Evidence map›Paper›PMID 33550992›Full record

ArticleJournal of medical case reports2021

Clozapine intoxication with severe adverse effects induced by an inflammatory and infectious process: a case report.

Emmanuel Bebawi, Leila Wakim, Maxime Doré

Open access · goldAbstract readCase Reports
In one paragraph

Article in Journal of medical case reports, 2021. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 4 papers, 1 of them a synthesis that pooled it.

0numbers the graph read from it
0cells of the map it votes in
4citing papers in PubMed, 1 pooled it
1.1field-weighted citation impact, top 26% of its field
1 · What the graph read from it

What it found

Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.

The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.

2 · The registry

The trial behind it

Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.

Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.

3 · Its place in the literature

Who cites it

4 citing papers in PubMed, 1 synthesis or guideline pooled it, 9 citations in OpenAlex.

  1. Pooled it
  2. Article
  3. Article
  4. Review
4 · The record

Corrections and comments

PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.

5 · Who and what money

Authors and funding

3 authors at 2 institutions in 1 country.

Emmanuel BebawiFaculty of Medicine, University of Montreal, Roger-Gaudry Building, 2900 Edouard Montpetit Blvd, Montreal, QC, H3T 1J4, Canada. emmanuel.bebawi@umontreal.ca.
Leila WakimDepartment of Pharmacy, Jewish General Hospital, 3755 Chemin de la Côte-Sainte-Catherine, Montreal, QC, H3T 1E2, Canada.
Maxime DoréDepartment of Pharmacy, Hôpital du Sacré-Cœur de Montréal, 5400, Boulevard Gouin Ouest, Montreal, QC, H4J1C5, Canada.
Cegep Edouard Montpetit · CAUniversité de Montréal · CA

Funding

No grant is acknowledged in the PubMed record.

6 · The paper itself

Abstract

backgroundClozapine intoxication can be life-threatening. Outside of the common drug-drug interactions, tobacco smoking, and caffeine consumption, infectious and inflammatory processes are important contributors to clozapine intoxication. Although this relationship has been reported previously, the literature is scant of proper research articles describing the presentation and management of this unpredictable interaction. Therefore, clinicians need to rely heavily on case reports describing clozapine intoxication caused by inflammation and/or infection. CASE PRESENTATION: A 64-year-old Caucasian woman known for schizophrenia was brought to the emergency department (ED) with severe signs and symptoms of clozapine intoxication (general deterioration, drowsiness, neutropenia, and ileus). She was on clozapine 700 mg daily amongst other medications. The clozapine dose was stable for over 3 years, and there were no recent changes in her medications. The initial culprit was determined to be an infectious/inflammatory process of gastrointestinal origin with contribution from dehydration and constipation. Clozapine and norclozapine serum concentrations confirmed the intoxication: 1315 ng/mL and 653 ng/mL, respectively. She drastically improved with clozapine dose reduction and antibiotic therapy. She remained stable for years with clozapine 600 mg daily with stable clozapine serum levels.

conclusionThis case report illustrates the possibility of severe toxicity associated with an acute infectious and/or inflammatory process in patients on clozapine therapy. Clinicians must maintain a high level of suspicion in patients taking clozapine who develop and an infectious and/or inflammatory process. Constipation secondary to clozapine intoxication can exacerbate the initial intoxication process.

Indexed as

Antipsychotic AgentsClozapineDrug-Related Side Effects and Adverse ReactionsSchizophreniaConstipationFemaleHumansMiddle AgedAntipsychotic AgentsClozapineClozapineConstipationCytochrome P450InfectionInflammationIntoxicationNeutropeniaSchizophrenia

Identifiers

PMID33550992
PMCPMC7869193
OpenAlexW3128224989

What OpenQuestion holds

Textmetadata
LicenceCC BY
Read underepoch 390

Registered trials

None linked

Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.